Journal List > Allergy Asthma Respir Dis > v.5(6) > 1059290

Allergy Asthma Respir Dis. 2017 Nov;5(6):358-360. Korean.
Published online November 30, 2017.  https://doi.org/10.4168/aard.2017.5.6.358
© 2017 The Korean Academy of Pediatric Allergy and Respiratory Disease; The Korean Academy of Asthma, Allergy and Clinical Immunology
Photosensitivity caused by dronedarone: A case report
Ji-Ho Lee,1 So-Min Kim,2 Chang-Gyu Jung,1 Hae-Sim Park,1 and Yoo Seob Shin1
1Department of Allergy and Clinical Immunology, Ajou University School of Medicine, Suwon, Korea.
2Department of Dermatology, Ajou University School of Medicine, Suwon, Korea.

Correspondence to: Yoo Seob Shin. Department of Allergy and Clinical Immunology, Ajou University School of Medicine, 206 World cup-ro, Yeongtong-gu, Suwon 16499, Korea. Tel: +82-31-219-5155, Fax: +82-31-219-4265, Email: drsys93@naver.com
Received February 28, 2017; Revised May 02, 2017; Accepted May 04, 2017.

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0/).


Abstract

Dronedarone is a new antiarrhythmic drug for the treatment of nonpermanent atrial fibrillation. Compared with amiodarone, it is regarded as a safe medication due to its structural differences. In this report, we describe a 56-year-old man who developed photosensitivity due to dronedarone. He presented with itchy skin rashes for 1 week. Maculopapular exanthema was localized on the neck, both arms, and both hands, with sparing of the other parts of the body. Dronedarone was prescribed 4 weeks ago when atrial fibrillation occurred. After development of skin rashes, dronedarone was discontinued, and systemic steroid, antihistamine, and topical corticosteroid were administered for 1 week, with improvement in skin rashes. The photopatch test was performed with antiarrhythmic drugs, including dronedarone, amiodarone, and flecainide, 4 weeks after withdrawal of dronedarone. Positive reactions were recorded only to dronedarone at the site exposed to ultraviolet A. He was diagnosed with dronedarone-induced photosensitivity and advised to change the antiarrhythmic medication to others. There have been a few case reports on photosensitivity reactions due to dronedarone, which were diagnosed only by clinical suspicion. However, we suspected photosensitivity and proved it by the photopatch test. Photosensitivity should be considered in patients having skin rashes on the exposed area and taking antiarrhythmic medication, including dronedarone.

Keywords: Dronedarone; Photosensitivity; Photopatch test

Figures


Fig. 1
Chemical structure of dronedarone (A) and amiodarone (B).
Click for larger imageDownload as PowerPoint slide


Fig. 2
Maculopapular eruptions on the upper body with a photodistributed pattern (A), localized in the forearm and the dorsal area of the hand (B), and the neck with V-neck sign (C) at presentation.
Click for larger imageDownload as PowerPoint slide


Fig. 3
Photopatch test results on day 4 showing an erythematous change (1+) with ultraviolet (UVA) (A), and a negative response at the nonirradiated control site (B). 1, dronedarone; 2, amiodarone; 3, flecainide.
Click for larger imageDownload as PowerPoint slide

References
1. Selvaag E. Clinical drug photosensitivity. A retrospective analysis of reports to the Norwegian Adverse Drug Reactions Committee from the years 1970-1994. Photodermatol Photoimmunol Photomed 1997;13:21–23.
2. Glatz M, Hofbauer GF. Phototoxic and photoallergic cutaneous drug reactions. Chem Immunol Allergy 2012;97:167–179.
3. Monteiro AF, Rato M, Martins C. Drug-induced photosensitivity: photoallergic and phototoxic reactions. Clin Dermatol 2016;34:571–581.
4. Onoue S, Seto Y, Sato H, Nishida H, Hirota M, Ashikaga T, et al. Chemical photoallergy: photobiochemical mechanisms, classification, and risk assessments. J Dermatol Sci 2017;85:4–11.
5. Vamos M, Hohnloser SH. Amiodarone and dronedarone: an update. Trends Cardiovasc Med 2016;26:597–602.
6. De Ferrari GM, Dusi V. Drug safety evaluation of dronedarone in atrial fibrillation. Expert Opin Drug Saf 2012;11:1023–1045.
7. Gecks T, Prochnau D, Franz M, Jung C, Kühnert H, Schliemann S, et al. Toxic epidermal necrolysis during dronedarone treatment: first report of a severe serious adverse event of a new antiarrhythmic drug. Cardiovasc Toxicol 2015;15:399–401.
8. Kuo S, Menon K, Kundu RV. Photosensitivity reaction from dronedarone for atrial fibrillation. Cutis 2014;94:E10–E11.
9. Ladizinski B, Elpern DJ. Dronaderone-induced phototoxicity. J Drugs Dermatol 2013;12:946–947.
10. Kutlubay Z, Sevim A, Engin B, Tüzün Y. Photodermatoses, including phototoxic and photoallergic reactions (internal and external). Clin Dermatol 2014;32:73–79.
11. Wilm A, Berneburg M. Photoallergy. J Dtsch Dermatol Ges 2015;13:7–12.